If you’ve been following my blog you know that I’ve been battling a severe migraine flare since April 20th, I’m so happy to share that I’m finally back to my baseline for my migraines and my rescue medications are once again working so I’m having sweet, sweet relief!! How did this come about? Well let me tell you, this was an ordeal! And it could probably have been sorted sooner if I had noticed something earlier, in the end, I’m glad I wrote about when I started new medications here.
One of the first things I did when all of this started was try to figure out if I anything had changed, had I started a new medication, was I eating differently, sleeping differently….anything? Well I had started Emgality, a migraine preventative, but I started it a month before this started and I was insured that it would not cause migraines. I had also started Viibryd, an antidepressant, but I (thought) I started it in March. Finally after my hospital stay in June, I went through my blog posts and found this post on April 27th that said I started an antidepressant the week before. https://picnicwithants.com/2019/04/27/little-update-from-travels-to-depression/ That was the week the intractable migraine started. The post also talks about how much better my migraines were in March after I started Emgality on February 28th. Ding! Ding! Ding! Could it be that this drug was contributing to this migraine flare? I was going to find out! I looked up the side effects for Viibryd and sure enough, one of the common side effects is “headache” (15%) and one of the lesser side effects is “migraine”. I put a call in to my psychiatrist and a message in to my migraine doctor. Wouldn’t you know it, my psychiatrist was out of the country! Ha! Glad to know my doctors had a good time traveling this summer! So, everyone knows what I did with my migraine doctor, if you missed it, you can check out my post on SPG Blocks here, but keep in mind that I was still on the Viibryd at the time. I got a message from my psychiatrist PA and they said that migraine wasn’t a side effect of Viibryd (Can you see me rolling my eyes?? I read the prescribing information handout that comes from the manufacturer, where did she get her information?) In the call I’d also asked about a couple of other antidepressants that are used at migraine preventatives to see what they thought, I was told that they didn’t go with Viibryd. Umm, I’m not going to stay on Viibryd! But she couldn’t seem to understand that. I can’t say it is all her fault, the front office there is awful! I love my psychiatrist, but it is horrible to try to get messages through, so I decided to slowly taper off of it by myself, and just wait for my appointment which is next week to discuss the rest. And guess what?! After being totally off Viibryd for about a week my migraines dropped to about my baseline, or below.
Since my birthday, I’ve taken a rescue medication once! Don’t get me wrong, I have had more than one migraine, but they haven’t been severe and I haven’t felt the need to take medication for them. At the first sign of a migraine I’ve been taking 500mg of Ginger and it has been helping (this is a great article about the efficacy of ginger in helping migraines). As I’ve mentioned before, I can’t take rescue meds more than 2 days a week, so unless a migraine is bad I normally don’t take it since I often have migraines an average of 5 – 6 days a week. I save those 2 days for days I have something planned, or days when it is very severe.
I just noticed that today is the 15th and I haven’t taken migraine meds since the 5th! Wow! Perhaps the Emgality is doing something too? I’m really thinking that the Viibryd was messing me up big time. And so far I haven’t noticed my moods dropping since I’ve been off of it. You know, I’ve been fighting a migraine today, but I think I’m going to take something for it. This is great! Maybe I won’t have to save my medication for worse days? Do I dare hope?
To close I’d just like to say that this has taught me to always mark on my calendar when I start and stop medications, and pay close attention to how my body changes. I really thought I was on top of these things, but obviously it can slip by you, especially during busy times and times of high stress. If I had been able to put together that this had been a side effect earlier I might not have suffered for so long.